Alert archive / Puerto Rico / Rip Current Statements in 2016

Rip Current Statement 36, NWS JSJ

July 31, 2016

NWS JSJ issued this rip current statement at Jul 31, 2016, 3:54 AM CDT. It took effect at Jul 31, 2016, 5:00 AM CDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 3:54 AM CDT (08:54 UTC)
In effect from
Jul 31, 2016, 5:00 AM CDT
Expired
Aug 2, 2016, 3:14 AM CDT
In force
46 hr
Issued by
NWS JSJ

The text

As transmitted.

587 
WHCA42 TJSJ 310854
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
454 AM AST SUN JUL 31 2016

A STRONG TROPICAL WAVE WILL MOVE ACROSS THE AREA WITH WINDS OF 20
TO 30 MPH AND HIGHER GUSTS NEAR THUNDERSTORMS CREATING HIGH SURF
AND DANGEROUS RIP CURRENTS THROUGH AT LEAST TONIGHT.

PRZ005-311700-
/O.NEW.TJSJ.SU.Y.0015.160731T1000Z-160801T1000Z/
/O.NEW.TJSJ.RP.S.0036.160731T1000Z-160801T1000Z/
NORTH CENTRAL-
454 AM AST SUN JUL 31 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM AST MONDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM AST MONDAY. A HIGH RIP
CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS
IN EFFECT THROUGH LATE TONIGHT. 

* WAVES AND SURF...BREAKING WAVES UP TO 10 FEET.

* LOCATION...ALONG THE NORTHERN CENTRAL COAST OF PUERTO RICO.

* TIMING...TODAY AND TONIGHT

* IMPACTS...WAVES MAY SWEEP OVER ROCKS AND JETTIES CAUSING INJURY
  OR DEATH OF THOSE IN THEIR PATH. STRONG CURRENTS MAY DRAG
  SWIMMERS OUT TO SEA. MINOR EROSION POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

PRZ001>003-007-008-011>013-VIZ001-002-311700-
/O.NEW.TJSJ.RP.S.0036.160731T1000Z-160801T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-PONCE AND VICINITY-
NORTHWEST-SOUTHWEST-CULEBRA-VIEQUES-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-ST CROIX-
454 AM AST SUN JUL 31 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...BEACHES OF PUERTO RICO (EXCEPT WESTERN PUERTO RICO),
  CULEBRA, VIEQUES AND THE U.S. VIRGIN ISLANDS.

* TIMING...THROUGH AT LEAST TONIGHT.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
8 follow-up statements
010 
WHCA42 TJSJ 311454
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1054 AM AST SUN JUL 31 2016

PRZ005-312300-
/O.CAN.TJSJ.SU.Y.0015.000000T0000Z-160801T1000Z/
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160801T1000Z/
NORTH CENTRAL-
1054 AM AST SUN JUL 31 2016

...HIGH SURF ADVISORY IS CANCELLED...

BREAKING WAVES AT THE NORTH CENTRAL COAST ARE NOT LONGER EXPECTED
TO REACH THE HIGH SURF CRITERIA. HOWEVER...THE HIGH RISK OF RIP
CURRENTS CONTINUE THROUGH AT LEAST MONDAY MORNING.

$$

PRZ001>003-007-008-011>013-VIZ001-002-312300-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160801T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-PONCE AND VICINITY-
NORTHWEST-SOUTHWEST-CULEBRA-VIEQUES-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-ST CROIX-
1054 AM AST SUN JUL 31 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...BEACHES OF PUERTO RICO (EXCEPT WESTERN PUERTO 
  RICO)... CULEBRA... VIEQUES AND THE U.S. VIRGIN ISLANDS. 

* TIMING...THROUGH AT MONDAY MORNING.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
610 
WHCA42 TJSJ 311457 AAA
CFWSJU

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1057 AM AST SUN JUL 31 2016

A STRONG TROPICAL WAVE WILL MOVE ACROSS THE AREA WITH WINDS OF 20
TO 25 MPH AND HIGHER GUSTS NEAR THUNDERSTORMS CREATING DANGEROUS
RIP CURRENTS THROUGH AT LEAST EARLY MONDAY MORNING.

PRZ001>003-005-007-008-011>013-VIZ001-002-312130-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160801T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-NORTH CENTRAL-
PONCE AND VICINITY-NORTHWEST-SOUTHWEST-CULEBRA-VIEQUES-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-ST CROIX-
1057 AM AST SUN JUL 31 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY MONDAY
MORNING...

* LOCATION...BEACHES OF PUERTO RICO (EXCEPT WESTERN PUERTO 
  RICO)... CULEBRA... VIEQUES AND THE U.S. VIRGIN ISLANDS. 

* TIMING...THROUGH EARLY MONDAY MORNING.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
461 
WHCA42 TJSJ 010108
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
908 PM AST SUN JUL 31 2016

PRZ001>003-005-007-008-011>013-VIZ001-002-011600-
/O.EXT.TJSJ.RP.S.0036.000000T0000Z-160802T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-NORTH CENTRAL-
PONCE AND VICINITY-NORTHWEST-SOUTHWEST-CULEBRA-VIEQUES-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-ST CROIX-
908 PM AST SUN JUL 31 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING...

* LOCATION...BEACHES OF PUERTO RICO (EXCEPT WESTERN PUERTO
  RICO)...CULEBRA...VIEQUES AND THE U.S. VIRGIN ISLANDS.

* TIMING...THROUGH MONDAY EVENING.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
627 
WHCA42 TJSJ 010840
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
440 AM AST MON AUG 1 2016

WINDS AND SEAS ARE DIMINISHING REDUCING THE RISK OF RIP CURRENTS
IN CERTAIN AREAS.

PRZ007-011-012-VIZ001-010945-
/O.CAN.TJSJ.RP.S.0036.000000T0000Z-160802T0000Z/
PONCE AND VICINITY-SOUTHWEST-CULEBRA-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
440 AM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. 

&&

$$

PRZ001-002-005-008-013-VIZ002-011645-
/O.EXT.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-VIEQUES-
ST CROIX-
440 AM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...THE NORTHERN BEACHES OF PUERTO RICO...VIEQUES AND
  SAINT CROIX IN THE U.S. VIRGIN ISLANDS.

* TIMING...THROUGH MONDAY EVENING.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

PRZ003-011645-
/O.EXT.TJSJ.RP.S.0036.000000T0000Z-160801T2200Z/
SOUTHEAST-
440 AM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...

* LOCATION...THE SOUTHEASTERN BEACHES OF PUERTO RICO.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
352 
WHCA42 TJSJ 011650
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1250 PM AST MON AUG 1 2016

PRZ001-002-005-008-013-VIZ002-012200-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-VIEQUES-
ST CROIX-
1250 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY TUESDAY
MORNING...

* LOCATION...NORTHERN BEACHES OF PUERTO RICO...VIEQUES AND SAINT
  CROIX IN THE U.S. VIRGIN ISLANDS.

* TIMING...THROUGH 6 AM TUESDAY MORNING.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

PRZ003-012200-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160801T2200Z/
SOUTHEAST-
1250 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* LOCATION...THE SOUTHEASTERN BEACHES OF PUERTO RICO.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS... STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
107 
WHCA42 TJSJ 012208
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
608 PM AST MON AUG 1 2016

PRZ002-013-012315-
/O.CAN.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
NORTHEAST-VIEQUES-
608 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK FOR EASTERN PUERTO RICO AND VIEQUES. HOWEVER...A
MODERATE RISK OF RIP CURRENTS CONTINUES FOR THESE AREAS.

$$

PRZ003-012315-
/O.EXP.TJSJ.RP.S.0036.000000T0000Z-160801T2200Z/
SOUTHEAST-
608 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK HAS EXPIRED...

HOWEVER...A MODERATE RISK OF RIP CURRENTS CONTINUES FOR
SOUTHEASTERN PUERTO RICO.

$$

PRZ001-005-008-VIZ002-021000-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
SAN JUAN AND VICINITY-NORTH CENTRAL-NORTHWEST-ST CROIX-
608 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST
TUESDAY...

* LOCATION...NORTHERN BEACHES OF PUERTO RICO AND EASTERN ST.
  CROIX.

* TIMING...THROUGH 6 AM TUESDAY MORNING.

* IMPACTS...STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
848 
WHCA42 TJSJ 020144
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
944 PM AST MON AUG 1 2016

PRZ001-005-008-VIZ002-020945-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
SAN JUAN AND VICINITY-NORTH CENTRAL-NORTHWEST-ST CROIX-
944 PM AST MON AUG 1 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST
TUESDAY...

* LOCATION...NORTHERN BEACHES OF PUERTO RICO AND EASTERN ST. 
  CROIX. 

* TIMING...THROUGH 6 AM TUESDAY MORNING.

* IMPACTS...STRONG CURRENTS MAY DRAG SWIMMERS OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
431 
WHCA42 TJSJ 020814
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
414 AM AST TUE AUG 2 2016

WINDS AND SEAS HAVE DIMINISHED NOW THAT A STRONG TROPICAL WAVE IS
WELL BEYOND THE LOCAL AREA. THEREFORE THE HIGH RISK OF RIP
CURRENTS HAS ENDED. SWIMMERS SHOULD STILL OBSERVE THE SURF ZONE
BEFORE ENTERING THE WATER AS RIP CURRENTS CAN STILL OCCUR.

PRZ001-005-008-VIZ002-020915-
/O.CAN.TJSJ.RP.S.0036.000000T0000Z-160802T1000Z/
SAN JUAN AND VICINITY-NORTH CENTRAL-NORTHWEST-ST CROIX-
414 AM AST TUE AUG 2 2016

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. 

WINDS AND SEAS HAVE DIMINISHED. ALTHOUGH RIP CURRENTS CAN OCCUR
THE RISK IS NOW LOW OR MODERATE ALONG ALL LOCAL COASTS.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Jul 30, 9:09 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 9:09 PM CDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1009 PM AST SAT JUL 30 2016

.UPDATE...A few showers made it inland across the northern half of
PR during the early evening hours. The doppler radar estimated
near three quarters of an inch of rain across the northwestern
municipalities. The tropical wave is expected to move across the
islands on Sunday. Showers and thunderstorms should become more
frequent during Sunday morning through Sunday afternoon. A flash
flood watch will be in effect from Sunday morning through at
least Sunday evening for all local islands. Moisture associated to
the wave will linger through Monday morning. Fair weather conditions
should return by late Monday through Thursday, before the next
tropical wave affects the local area through Friday. Some changes
were made to wind grids, increased winds over waters mainly
between 20-25 knots.

&&

.AVIATION Update...No change from previous discussion. Tropical
wave will increase SHRA and TSRA activity across the waters and
local islands thru Sunday. MVFR CIGS/VSBYS likely across the
Leeward, USVI and E PR overnight and Sunday morning, spreading to
the W PR terminals by Sunday morning and afternoon. Mtn
obscurations likely. Windy cond expected at 10-20 kts with periods
of gusts of 25-35 kts.

&&

.MARINE Update...Marine conditions are expected to quickly
deteriorate as the tropical wave enters the eastern Caribbean
overnight into Sunday morning. Small craft advisories are in
effect for much of the local waters through at least Monday.
Thunderstorms with gusty winds will accompany the wave.

&&

.PREV DISCUSSION... /issued 305 PM AST SAT JUL 30 2016/

SYNOPSIS...Vigorous tropical wave east of the Lesser Antilles
will bring heavy rainfall and gusty winds to the forecast area
tonight into Sunday. This moist and unstable pattern will prevail
through at least Monday afternoon. Drier and more stable air mass
is expected Tuesday through early Thursday. Then...another
tropical wave will reach the local region producing another round
of showers and thunderstorms Thursday night into Friday.

DISCUSSION...Satellite imagery shows a strong tropical wave
approaching the Leewards Islands this afternoon. A large area of
showers and thunderstorms accompanied this wave. Due to the rapid
movement of this feature...the leading edge of the wave will
likely reach the Anegada Passage and the U.S. Virgin islands later
this afternoon and tonight. Shower and thunderstorm activity will
spread over Puerto Rico late tonight into Sunday. At this time...
the best moisture convergence and vorticity advection will move
over the local islands during the day on Sunday. Therefore...A
Flash Flood Watch has been issued for all Puerto Rico and the
U.S. Virgin islands due to the high risk of flooding rains. The
watch is in effect from Sunday morning to Sunday night.

Although the tropical wave will move away from region on Monday
morning...residual moisture in the wake of the wave will keep the
atmosphere relatively unstable through at least Monday afternoon.
Conditions will improve on Tuesday as drier air will filter in
from the east. Weather pattern will remain generally tranquil
through Thursday. Then...Another tropical wave will bring showers
and thunderstorms over the local islands late Thursday into Friday.

AVIATION...An approaching tropical wave will increase SHRA and TSRA
activity across the waters and local islands thru Sunday. MVFR
CIGS/VSBYS likely across the Leeward, USVI and E PR overnight and
Sunday morning, spreading to the W PR terminals by Sunday morning
and afternoon. Mtn obscurations likely. Windy cond expected at 10-20
kts with periods of gusts of 25-35 kts.

MARINE...Marine conditions will deteriorate rapidly later this
afternoon into the evening hours as the tropical wave moves over
the regional waters. Seas will build to 6-8 feet and winds will
increase to around 20 knots with wind gust in excess of 30 knots
possible with the showers and thunderstorms. The most intense
thunderstorms are capable of producing strong gusty winds...
lightning strikes and locally higher waves.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  86  76  88 /  80  80  80  50
STT  80  86  77  89 /  80  80  50  50

&&

.SJU Watches/Warnings/Advisories...
PR...Flash Flood Watch from 6 AM AST Sunday through Sunday evening
     for Central Interior-Culebra-Eastern Interior-Mayaguez and
     Vicinity-North Central-Northeast-Northwest-Ponce and
     Vicinity-San Juan and Vicinity-Southeast-Southwest-Vieques-
     Western Interior.

     Small Craft Advisory from 8 AM Sunday to 8 AM AST Monday for
     Southeast.

VI...Flash Flood Watch from 6 AM AST Sunday through Sunday evening
     for St Croix-St.Thomas...St. John.. and Adjacent Islands.

     Small Craft Advisory until 8 AM AST Monday for St.Thomas...St.
     John.. and Adjacent Islands.

AM...Flash Flood Watch from 6 AM AST Sunday through Sunday evening
     for Coastal Waters OF Southwestern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

     Small Craft Advisory from 8 AM Sunday to 8 AM AST Monday for
     Coastal Waters of Southern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

     Small Craft Advisory until 8 AM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern USVI and Culebra out
     10 NM-Coastal Waters of Southern USVI Vieques and Eastern
     Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Sunday to 8 AM AST Monday for
     Coastal Waters of Northern Puerto Rico out 10 NM.

&&

99/99
Hazardous weather outlook, Jul 31, 3:51 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
451 AM AST SUN JUL 31 2016

AMZ710>745-PRZ001>013-010900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
451 AM AST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF SCATTERED THUNDERSTORMS
WITH HEAVY RAINFALL AND GUSTY WINDS ACROSS EASTERN HALF OF PUERTO
RICO, INCLUDING VIEQUES AND CULEBRA, AND ACROSS SOUTHWEST PUERTO
RICO. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE ACROSS THE
REGION. INTENSE THUNDERSTORMS OVER EASTERN PUERTO RICO, INCLUDING
VIEQUES AND CULEBRA AND ACROSS SOUTHWEST PUERTO RICO COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING SPECIALLY ACROSS EASTERN HALF OF PUERTO RICO, INCLUDING
VIEQUES AND CULEBRA AS WELL AS ACROSS SOUTHWEST PUERTO RICO.

.WIND...SUSTAINED WINDS OF 25-34 MPH EXPECTED ACROSS MOST OF THE
LOCAL WATERS, THE COASTAL AREAS OF PUERTO RICO AND ACROSS SOME
SPOTS OF EASTERN PUERTO RICO.

.WAVES...CHOPPY/ROUGH SEAS OF 10 FEET OR GREATER EXPECTED ACROSS
MOST OF THE OUTER LOCAL WATERS. CHOPPY/ROUGH SEAS UP TO 9 FEET
EXPECTED ACROSS MOST OF THE NEARSHORE WATERS.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR
THE NORTHERN, SOUTHWEST AND SOUTHEAST BEACHES OF PUERTO RICO, FOR
THE BEACHES OF CULEBRA AS FOR THE SOUTHERN BEACHES OF VIEQUES.

.HEAT...HEAT INDEX OF 102 DEGREES OR MORE ARE POSSIBLE ACROSS
SOUTHWEST COASTAL AREAS OF PUERTO RICO AND ACROSS EASTERN COASTAL
AREAS OF VIEQUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING MOISTURE BEHIND THE STRONG TROPICAL WAVE IS FORECAST TO
AFFECT THE REGION MONDAY. THIS FEATURE WILL BRING UNSTABLE
CONDITIONS AND SIGNIFICANTLY ENHANCE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. PERIODS OF MODERATE TO HEAVY
RAINFALL, GUSTY WINDS, AND LIGHTNING ACTIVITY CAN BE EXPECTED AS
THE TROPICAL MOVES AWAY FROM THE LOCAL. FLOODING AND MUDSLIDES AS
WELL AS HAZARDOUS MARINE CONDITIONS CAN ALSO BE EXPECTED.
CONDITIONS WILL IMPROVE ON TUESDAY. ANOTHER TROPICAL TROPICAL
WAVE IS EXPECTED TO REACH THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS, HAIL, FLOODING AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-010900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
451 AM AST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF SCATTERED THUNDERSTORMS
WITH HEAVY RAINFALL AND GUSTY WINDS ACROSS THE LOCAL ISLANDS.
INTENSE THUNDERSTORMS ACROSS THE REGION COULD PRODUCE SMALL HAIL
AND STRONG GUSTY WINDS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING ACROSS THE LOCAL ISLANDS.

.WIND...SUSTAINED WINDS OF 25-34 MPH EXPECTED ACROSS THE LOCAL
WATERS, ST THOMAS, ST JOHN AND ACROSS THE SOUTHERN COAST OF ST.
CROIX.

.WAVES...CHOPPY/ROUGH SEAS OF 10 FEET OR GREATER EXPECTED ACROSS
MOST OF THE OUTER LOCAL WATERS. CHOPPY/ROUGH SEAS UP TO 9 FEET
EXPECTED ACROSS MOST OF THE NEARSHORE WATERS.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR THE
SOUTHERN BEACH OF ST THOMAS AND FOR ALL BEACHES OF ST CROIX.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING MOISTURE BEHIND THE STRONG TROPICAL WAVE IS FORECAST TO
AFFECT THE REGION MONDAY. THIS FEATURE WILL BRING UNSTABLE
CONDITIONS AND SIGNIFICANTLY ENHANCE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. PERIODS OF MODERATE TO HEAVY
RAINFALL, GUSTY WINDS, AND LIGHTNING ACTIVITY CAN BE EXPECTED AS
THE TROPICAL MOVES AWAY FROM THE LOCAL. FLOODING AND MUDSLIDES AS
WELL AS HAZARDOUS MARINE CONDITIONS CAN ALSO BE EXPECTED.
CONDITIONS WILL IMPROVE ON TUESDAY. ANOTHER TROPICAL TROPICAL
WAVE IS EXPECTED TO REACH THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS, HAIL, FLOODING AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:53 PM CDTSmall Craft AdvisoryJSJ54 hr
Jul 31, 3:54 AM CDTHigh Surf AdvisoryJSJ6 hr
Jul 31, 4:45 AM CDTSpecial Marine WarningJSJ90 min
Jul 31, 8:23 AM CDTSpecial Weather StatementJSJ52 min
Jul 31, 8:52 AM CDTSpecial Weather StatementJSJ53 min
Jul 31, 10:57 AM CDTSpecial Weather StatementJSJ48 min
Jul 31, 11:24 AM CDTSpecial Weather StatementJSJ36 min
Jul 31, 11:35 AM CDTSpecial Weather StatementJSJ25 min
Jul 31, 11:47 AM CDTSpecial Weather StatementJSJ43 min
Jul 31, 11:51 AM CDTSpecial Marine WarningJSJ84 min
Jul 31, 11:51 AM CDTSpecial Weather StatementJSJ69 min
Jul 31, 12:39 PM CDTSpecial Weather StatementJSJ3 hr
Jul 31, 3:34 PM CDTSpecial Weather StatementJSJ41 min
Jul 31, 4:48 PM CDTSpecial Weather StatementJSJ42 min
Jul 31, 5:25 PM CDTFlash Flood WarningJSJ4 hr
Jul 31, 6:12 PM CDTSpecial Weather StatementJSJ48 min

Nearby

Rip Current Statements in Puerto Rico, 2016Rip Current Statements in U.S. Virgin Islands, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.